Should I give Imodium to my grandma? Bowel incontinence related.

Follow
Share

She's 79 and suffers from Vascular Dementia, she's also diabetic and suffers from high blood pressure but she takes medication for both of her conditions. Unfortunately her dementia brought along something really unpleasant for her and for us too, Bowel incontinence. During her life she sometimes struggled with bouts of diarrhea, she did a colonoscopy to find out what was wrong and the doctor said her bowel was bigger than what's considered normal but told her it wasn't really a source of concern, she was in her 30s when this was " diagnosed ". She had no other health problems during her whole life, except for diabetes. When my grandfather died in 2008 she became sick, a few months later she started fainting, we took her to the hospital and she was diagnosed with a stomach ulcer ( she was loosing blood through her feces ), the quick development of the ulcer was caused by stress and anxiety according to the doctors. They took care of the ulcer and she had no other digestive problems ever since that day... Now she's dealing with Bowel incontinence and it's really hard, she can't hold her feces and she never tells anyone, she tries to hide it as if it was possible, then she touches door handles, light switches and gets everything dirty, then I have to go and clean everything with 70% alcohol because I know we all can get sick if the bacteria spreads. I normally give her one Imodium when her feces are more liquid which happens almost every week, her feces never look normal, it's always diarrhea even when she takes Imodium. I gave her one two days ago and just this morning everything was dirty again and the diarrhea was back as always. Can I give her another one? Is it safe? I really don't know what to do to control this, I know it's not her fault but it's so stressing for us, we have to keep cleaning everything over and over again, it's not a comfortable situation.. What are those who deal with the same thing doing to at least try to make the situation more bearable?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
3

Answers

Show:
We eliminated all dairy including butter and added a probiotic which has helped incredibly. We also eliminated adding sugar to anything. My mom has had chronic D for more than 60 years. Used to be 4-5 explosions a day. Now I rarely hear one unless she has eaten something that did not agree with her. The Imodium could constipate her and that could even be more difficult to deal with, it will be extremely uncomfortable for her.
Helpful Answer (0)
Report

I'd take a serious look at the food she's eating and make sure there's not too high a fruit and vegetable content without some balance of foods that aren't more prone to producing liquid stools.

Older folks do seem to have less control as muscles and functions deteriorate, and also in my experience seem to be more sensitive to foods that produce loose BMs.

It wouldn't hurt to ask her PC doctor as well what foods could be given as a first choice before giving meds, which can sometimes create a dependency by the organs which become reliant on them. Cheese might be a possibility if she can eat it.
Helpful Answer (0)
Report

If it is not working I mild doses I would ask the doctor.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions